Get access

Life-Threatening Hypoglycemia Associated with Intentional Insulin Ingestion

Authors

  • Robert S. Svingos,

    Corresponding author
    • Pharmacy/Emergency Department, Department of Veterans Affairs Medical Center, North Florida/South Georgia Veterans Health System, Gainesville, Florida
    Search for more papers by this author
  • Erica M. Fernandez,

    1. Pharmacy Department, Department of Veterans Affairs Medical Center, North Florida/South Georgia Veterans Health System, Gainesville, Florida
    Search for more papers by this author
  • Don N. Reeder,

    1. Pharmacy/Emergency Department, Department of Veterans Affairs Medical Center, North Florida/South Georgia Veterans Health System, Gainesville, Florida
    Search for more papers by this author
  • John J. Parker

    1. Medicine/Emergency Department, Department of Veterans Affairs Medical Center, North Florida/South Georgia Veterans Health System, Gainesville, Florida
    Search for more papers by this author

  • Disclosures: The authors have no financial interest in any of the products discussed within the case report nor have they received any financial support in seeking publication of this document. The views expressed in this article are those of the authors and do not necessarily reflect the position or policy of the Department of Veterans Affairs or the United States Government.

For questions or comments, contact Robert S. Svingos, Malcom Randall VA Medical Center Pharmacy Service (119), 1601 SW Archer Road, Gainesville, FL 32608; e-mail: robert.svingos@va.gov.

Abstract

There are reports of insulin overdose by injection, yet little is known regarding the potential harms of intentional oral ingestion of insulin. In this report, we describe a case of massive insulin ingestion and ensuing hypoglycemia. To our knowledge, there are no previously published cases of hypoglycemia caused by intentional insulin ingestion. A 51-year-old man intentionally ingested three 10-ml vials (total of 3000 units) of various insulins: one vial each of insulin aspart, lispro, and glargine. Four symptomatic hypoglycemic episodes, with blood glucose levels of 48, 25, 34, and 40 mg/dl, occurred approximately 1, 3, 4, and 5 hours, respectively, after ingestion. The hypoglycemia could not be explained other than the ingestion of the insulins. The patient was admitted for observation, and euglycemia occurred within 24 hours without any additional hypoglycemic episodes. Hypoglycemia treatment is reviewed in this case report, and factors that may affect systemic response of orally ingested insulin, including gastrointestinal absorption and insulin sensitivity, are discussed. In addition, the findings of our case report may provide useful insight into the development of novel oral insulin products that are currently in research. Despite poor bioavailability (1%) when taken orally, insulin may produce symptomatic hypoglycemia with a massive ingestion. Vigilant blood glucose monitoring, supportive care with glucose replacement therapy, and admission to the hospital for observation may be required.

Ancillary